Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neuropathy in legs and 3TC?
Apr 11, 2005

I've been positive for probably over 20 years and on meds for 8 years. Currently on atazanavir, abacavir and 3TC once a day, undetectable (for 7+ years) and CD count around 6-700. Had neuropathy when diagnosed in 1996 from HIV which declined on meds, though have continued to have mild and fluctuating numbness/aches at times. Recently (last few weeks)have had more pain and aches in feet and calves and even thighs/buttocks after sitting still for a period of time. Now more painful than before (more on left side than right, though present in both).

I'm wondering whether my change to once daily dosing, particularly of 3TC around 6 months ago, could have caused the worsening neuropathy (if that is what it is). Can the higher once daily dose of 300mg be more likely to cause neuropathy than the twice dailing 150mg?

Response from Dr. Conway

It is highly unlikely that the once daily dose of lamivudine makes any difference in the side effect profile of this drug, which is quite benign to begin with. Over the past 12 years, I have only ever encountered a single case of neuropathy that could be convincingly attributed to lamivudine.

Before deciding you had neuropathy, though, I would want to make sure there isn't something else going on, such as a rheumatologic disease of some sort, or a myopathy (either due to your NRTIs or for some other reason). If neither of these apply, I would be sending you to see a neuroplogist for nerve conduction studies to confirm that a peripheral neuropathy is present before making this diagnosis.



Previous
Falling CD4s on Viread and Kidney Function
Next
Side effect from AZT

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement